Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 110, NWS Tucson, AZ

September 5, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 5, 2006, 8:35 PM MST for Cochise County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2006, 8:35 PM MST (03:35 UTC)
Expired
Sep 5, 2006, 9:00 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 54 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 060336
FFWTWC
AZC003-060500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
835 PM MST TUE SEP 5 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 1000 PM MST

* AT 831 PM MST...SEVERAL TRAINED WEATHER SPOTTERS IN SIERRA VISTA 
REPORTED AROUND AN INCH OF RAIN HAS FALLEN IN THE PAST 45 MINUTES 
WITH SOME LOCATIONS IN THE CITY EXPERIENCING SIGNIFICANT STREET 
FLOODING AT THIS TIME. 

WEATHER RADAR STILL CONTINUES TO INDICATE NUMEROUS SHOWERS AND 
ISOLATED THUNDERSTORMS ACROSS SOUTHWEST COCHISE COUNTY...WITH THE 
HEAVIEST RAINFALL LOCATED ALONG HIGHWAY 90 FROM KARTCHNER CAVERNS... 
TO WHETSTONE...INTO THE CITY OF SIERRA VISTA. 

THESE STORMS CONTAIN MODERATE TO HEAVY RAINFALL THAT WILL PRODUCE AN 
ADDITIONAL ONE HALF TO ONE INCH OF RAIN THROUGH 1030 PM MST. 
RAINFALL RUNOFF WILL FILL NORMALLY DRY WASHES AND ROADWAY DIPS WITH 
RUNNING WATER. IN ADDITION...SIGNIFICANT PONDING OF WATER WILL OCCUR 
IN POOR DRAINAGE AND OTHER LOW LYING AREAS. 

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT 
IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. DO NOT ATTEMPT TO 
CROSS ROADWAY DIPS FILLED WITH RUNNING WATER OF UNKNOWN DEPTH...THE 
ROAD AHEAD MAY BE UNDERMINED.

LAT...LON 3134 11045 3134 10997 3161 11013 3187 11045

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 060502
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
959 PM MST TUE SEP 5 2006

AZC003-060509-
COCHISE AZ-
959 PM MST TUE SEP 5 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

ALTHOUGH LIGHT TO MODERATE RAINFALL CONTINUES TO FALL ACROSS 
SOUTHWEST COCHISE COUNTY...THE THREAT OF FLASH FLOODING HAS 
SUBSIDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE AT 1000 PM MST. HOWEVER...RAINFALL RUNOFF WILL CONTINUE TO 
DRAIN INTO WASHES NEAR SIERRA VISTA. IN ADDITION...SIGNIFICANT 
PONDING OF WATER WILL BE PRESENT IN CERTAIN STREETS...AS WELL AS 
POOR DRAINAGE AREAS AND OTHER LOW LYING AREAS.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3134 11045 3134 10997 3161 11013 3187 11045

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:00 PM MST, 6 hours 35 minutes earlier.

Area forecast discussion, Sep 5, 2:00 PM MST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE SEP 5 2006

.SYNOPSIS...ENOUGH MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA FOR
A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...LOTS OF DEBRIS CLOUD ACROSS SOUTHERN AND EASTERN AREAS
EARLY THIS AFTERNOON AFTER SOME MORNING SHOWERS. CLEARING TO THE
WEST ALLOWED NICE SOLAR INSOLATION AND SCATTERED THUNDERSTORM
DEVELOPMENT. STILL PLENTY OF MOISTURE WITH PLUME ACROSS MOST OF THE
AREA FROM THE REMAINS OF JOHN. PRECIPITABLE WATER CAME IN AT 1.42
INCHES ON THE 12Z KTUS SOUNDING BUT HIGHER VALUES SOUTH AND EAST ON
GOES SOUNDER ESTIMATES.

WEAKENING UPPER LEVEL LOW WILL CONTINUE TO FILL OVER THE NEXT 24 HRS
WITH WEST COAST RIDGE BECOMING THE MORE DOMINANT FEATURE. THIS COULD
LEAD TO A LITTLE DRYING BUT THAT IS RELATIVE...SHOULD STILL HAVE
ENOUGH MOISTURE FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
MOST OF THE WEEK. THERE IS A PATCH OF DRIER AIR THAT COULD WRAP IN
FROM NORTHERN NEW MEXICO LATE WEDNESDAY INTO THURSDAY. A STRONG
IMPULSE COULD HELP FOCUS REMNANT AND LINGERING MOISTURE FRIDAY FOR
AN UPSWING IN THUNDERSTORM COVERAGE. A DRY NORTHERLY FLOW IS THEN
EXPECTED TO PUSH THE DEEPEST MOISTURE OUT BY LATE IN THE WEEKEND.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:57 PM MSTFlash Flood WarningTWCPima18 min
Sep 6, 4:15 PM MSTFlash Flood WarningTWCPima

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.